Illinois, 2018

Damaging Winds in Illinois, October 6, 2018

October 6, 2018 · NWS ILX · 3 events in 2 counties and zones

A cold front triggered a broken line of strong thunderstorms across the Illinois River Valley during the late morning of October 6th. The storms tracked southeastward, with a few cells producing damaging wind gusts across portions of DeWitt and Vermilion counties during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front triggered a broken line of strong thunderstorms across the Illinois River Valley during the late morning of October 6th. The storms tracked southeastward, with a few cells producing damaging wind gusts across portions of DeWitt and Vermilion counties during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Oct 6, 9:56 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Oct 6, 9:56 AM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1056 AM CDT Sat Oct 6 2018

.UPDATE...
Issued at 1056 AM CDT Sat Oct 6 2018

15z/10am surface map shows cold front along the Illinois River.
Warm/summer-like airmass prevails ahead of the front, with
temperatures in the upper 70s and lower 80s. Meanwhile, much
cooler conditions have spilled into the far W/NW KILX CWA where
readings have dropped into the upper 50s at Galesburg. Regional
radar mosaic shows scattered convection within the warm sector,
generally along/north of the I-74 corridor. This activity will
lift northeastward and exit the CWA over the next couple of hours.
Further west, a solid line of showers with a few embedded
thunderstorms is developing along/west of the front. This
particular convection will track E/NE and reach the I-55 by
midday. There is a chance that some of the storms along the
leading edge of this line could become strong to severe later
this afternoon...particularly along/east of a Bloomington to
Springfield line. Have adjusted PoPs to go with likely to
categorical everywhere north of the I-70 corridor...with dry
weather persisting further southeast. High temperatures will range
from the middle 60s northwest of the Illinois River...to near 90
degrees far southeast around Lawrenceville.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 304 AM CDT Sat Oct 6 2018
A swath of precipitation from Texas to Michigan this morning on
radar more or less delineates the southwesterly flow between a
stubborn 500mb ridge over the southeastern CONUS...and a trough
over the western half of the country. This predominantly
south/southwesterly flow is keeping warm temperatures in the
region well into October, as well as providing an efficient
moisture transport into the Midwest. A weak frontal boundary
remains in the region, and continues to drive the forecast through
the weekend.

In the short term, the front has drifted into the northern half of
the state. However, a wave will lift through the region today,
pushing the boundary back down to the south. As the front proceeds
southward, another round of showers and thunderstorms will settle
into Central IL as well. How far south they actually get while
pushing into that southeastern ridge, however, remains somewhat
unknown. So far, the pops for today and tonight are mainly along
and north of Interstate 70. SPC convective outlook has also put
in marginal risk for the northeastern portions of ILX, with that
wave moving through during peak heating/instability. That
boundary, reinforced by cool outflow from convection to the north
today, will drift through Central IL, setting up a tight
temperature gradient for today. Highs will range from the upper
60s in Galesburg...to the upper 80s in Lawrenceville.

.LONG TERM...(Sunday through Friday)
ISSUED AT 304 AM CDT Sat Oct 6 2018
This pattern sets up through the weekend and into Monday, keeping
a rather wet forecast in place north of I-70. That southeastern
ridge continues to grow, and the flow over the center of the
country becomes more southerly, pivoting around as the pattern
amplifies. Monday night, the pops dry out, only to develop warm
advection precip ahead of the next low. The next storm system
ejects out of southern CO, associated with that deep troughing
over the western half of the CONUS. Both the GFS and ECMWF develop
a deep surface low, with only the GFS showing a neg tilt of any
consequence at this point. However, that brings back another front
through the region, and a good chance for showers and
thunderstorms Wed into Wed night. Timing of the system for
Wednesday will be interesting as temps in the mid 80s on Tuesday,
and still to a certain extent in the southern half of the state on
Wed... should produce at least a conditional shot at some stronger
thunderstorms. That being said, even with instability available,
the better shear will be shunted off to the north, given current
tracks. Altogether too soon to make that call.

Temperatures through the forecast are largely above normal, with
a caveat for areas north of Peoria more or less. Those northern
areas will see some cooler temps behind the frontal boundary.
Also, the stronger mid week storm system will usher in cooler
temperatures to wrap up the work week slightly below normal.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 534 AM CDT Sat Oct 6 2018

A slow moving frontal boundary draped across Central Illinois this
morning will continue the showers and thunderstorms periodically
throughout the day. The vcts is valid for most of the day in most
locations during this active weather pattern. Storms are firing on
both sides of the boundary this morning. More stratiform to the
northwest, and more cellular with the new development over the
area. The front will also have a wind shift, with northerly winds
to the north, south/southwesterly on the other side. Cigs mostly
VFR at the moment, with MVFR and dropping as the front settles
into the center portion of the state. Once the front settles
southeast into the I-55 corridor by late morning or early
afternoon, the MVFR/IFR cigs will edge southeast into PIA and BMI,
and the over the remainder of the TAF sites by late in the day.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Barnes
SHORT TERM...HJS
LONG TERM...HJS
AVIATION...HJS/Smith
Hazardous weather outlook, Oct 6, 10:54 AM CST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1154 AM CDT Sat Oct 6 2018

ILZ027>030-036-040-071100-
Fulton-Knox-Marshall-Peoria-Schuyler-Stark-
1154 AM CDT Sat Oct 6 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are likely today and tonight. The
potential of severe storms is low. However, locally heavy rainfall
could produce flash flooding of roads in low lying areas.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Periodic chances for thunderstorms will continue from Sunday
through Wednesday night. Locally heavy rainfall could produce some
flash flooding of roads in low lying and poor drainage areas on
Sunday. The potential for severe storms appears low through
Tuesday, however it is too early to determine the potential for
severe thunderstorms Wednesday and Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ031-037-038-041>057-061>063-066-071100-
Cass-Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas-
Edgar-Effingham-Logan-Macon-Mason-McLean-Menard-Morgan-Moultrie-
Piatt-Sangamon-Scott-Shelby-Tazewell-Vermilion-Woodford-
1154 AM CDT Sat Oct 6 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are likely today and tonight. Some of the
storms may reach severe levels, this afternoon into early
evening, producing 60 mph winds. Locally heavy rainfall is also
possible, which could produce flash flooding of roads in low
lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Periodic chances for thunderstorms will continue from Sunday
through Tuesday, and again Wednesday and Wednesday night. The
potential for severe storms appears low through Tuesday, however,
it is too early to determine the potential for severe
thunderstorms Wednesday and Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 1 pm and 8 pm today.

ILZ067-068-071>073-071100-
Clay-Crawford-Jasper-Lawrence-Richland-
1154 AM CDT Sat Oct 6 2018

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms are possible today and tonight. There is a
marginal risk of severe thunderstorms this afternoon into early
evening, producing 60 mph winds. Locally heavy rainfall is also
possible, which could produce flash flooding of roads in low lying
and poor drainage areas.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Periodic chances for thunderstorms are forecast for Tuesday
and Wednesday through Thursday. The potential for severe storms
appears low for Tuesday, however it is too early to determine the
potential for severe thunderstorms Wednesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 1 pm and 8 pm today.

37

In the hours before

Local storm report, Oct 6, 8:01 AM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
901 AM CDT SAT OCT 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       CANTON                  40.56N 90.04W
10/06/2018  M1.30 INCH       FULTON             IL   CO-OP OBSERVER

            24-HOUR TOTAL

&&

EJL
Local storm report, Oct 6, 8:48 AM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
948 AM CDT SAT OCT 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       MORTON                  40.61N 89.47W
10/06/2018  M1.02 INCH       TAZEWELL           IL   CO-OP OBSERVER

            24-HOUR TOTAL

&&

EJL
Special weather statement, Oct 6, 10:09 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1109 AM CDT SAT OCT 6 2018

ILZ029-031-036-037-041-061645-
Tazewell-Peoria-Mason-Woodford-Fulton-
1109 AM CDT SAT OCT 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WOODFORD...
NORTHEASTERN FULTON...CENTRAL TAZEWELL...NORTHERN MASON AND CENTRAL
PEORIA COUNTIES UNTIL 1145 AM CDT...

At 1108 AM CDT, Doppler radar was tracking a strong thunderstorm near
Glasford, or near Canton, moving northeast at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Peoria, Pekin, Canton, East Peoria, Morton, Washington, Bartonville,
Creve Coeur, West Peoria, Germantown Hills, Marquette Heights,
Tremont, Bellevue, Manito, Dunlap, Hanna City, South Pekin, Glasford,
Trivoli and Spring Bay.

This includes the following highways...
 Interstate 155 between mile markers 25 and 31.
 Interstate 474 between mile markers 0 and 14.
 Interstate 74 between mile markers 80 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4037 8993 4059 9008 4092 8960 4057 8932
TIME...MOT...LOC 1608Z 237DEG 41KT 4053 8992

37
Special weather statement, Oct 6, 11:06 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1206 PM CDT SAT OCT 6 2018

ILZ037-038-041>043-061730-
Logan-Tazewell-Mason-McLean-De Witt-
1206 PM CDT SAT OCT 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LOGAN...NORTHWESTERN DE
WITT...SOUTHEASTERN TAZEWELL...SOUTHWESTERN MCLEAN AND SOUTHEASTERN
MASON COUNTIES UNTIL 1230 PM CDT...

At 1205 PM CDT, Doppler radar was tracking a strong thunderstorm near
Middletown, or near Lincoln, moving northeast at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lincoln, Heyworth, Atlanta, McLean, Waynesville, Armington,
Hartsburg, Beason, New Holland, Lawndale, Broadwell and Shirley.

This includes the following highways...
 Interstate 155 between mile markers 0 and 8.
 Interstate 55 between mile markers 116 and 153.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4002 8951 4017 8964 4048 8911 4025 8892
TIME...MOT...LOC 1705Z 237DEG 40KT 4014 8949

37

The radar

The Lincoln radar (KILX), 18 km away, was scanning. The volume nearest the first event began at 17:23 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, De Witt

When
October 6, 11:23 AM CST to 11:28 AM CST
Where
De Witt County, Midland City
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.150, -89.130

Numerous tree limbs and power lines were blown down in Midland City.

Thunderstorm Wind, De Witt

When
October 6, 11:36 AM CST to 11:41 AM CST
Where
De Witt County, Wapella
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.220, -88.970

Numerous small tree limbs were blown down onto US-51 in Wapella.

Thunderstorm Wind, Vermilion

When
October 6, 12:45 PM CST to 12:50 PM CST
Where
Vermilion County, Rossville to Hoopeston
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
40.380, -87.670

Powerlines were blown down from Rossville northward to Hoopeston.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784386, 784387, 784389.